Home » Frequently asked Questions on Health » Do I need to continue taking drugs for my mental problem?

Do I need to continue taking drugs for my mental problem?

Q: I am 32 years old undergoing treatment for a mental problem that started five years ago. I used to feel that somebody was talking to me inside my head. I had delusions and hallucinations. At that time, I did not feel that I have a mental problem. I was working then. These delusions and hallucinations persisted and slowly started affecting my sleep. One year later, I stopped getting proper sleep in the night. I started seeing very strange dreams that I cannot explain in words. I used to wake up many times in the night after seeing some strange dream, and it used to take me 1-2 hours to go back to sleep. Two years back, I consulted a psychiatrist, who prescribed Risdone Forte (Risperidone) for psychosis and Baronite (Nitrazepam) for sleeplessness. After taking the medicines, I started feeling that my beliefs were wrong and the voices I heard in my head were not real. The voices in my head decreased. I continued with that medication for two more years. Now my problem is that I cannot sleep without these medications. If I sleep, I see strange dreams and wake up frequently in the night. Also, I cannot sleep in the daytime. Another problem I am facing is that I cannot concentrate while reading. If I read or close my eyes, my thoughts get deviated. I do not have any delusions and hallucinations now. But I cannot sleep without Risdone and Baronite tablets. Recently, I met my psychiatrist, and he prescribed Thioril 100 mg (Thioridazine) in addition to Risdone (3 mg) and Baronite (5 mg) tablets. Will I have to continue these medications lifelong? How do I get back my concentration and sleep? I still see very abnormal dreams.

A:The symptoms you are describing suggest psychotic illness, and now you are experiencing remission of it. I suspect remission is due to medication. About your sleep problem: You are currently taking Baronite, which is a sleeping medication, and it is known to have addictive potential, i.e., one can get dependent on it. You are also taking Risdone, which is an anti-psychotic medication, and this is helping you with your delusions and hallucinations. I suspect your psychiatrist may have added Thioril to help you sleep. This is also an anti-psychotic medication, with sedation as a side-effect, so eventually Baronite can be reduced and stopped. You need regular supervision and help from a psychiatrist who can help you reduce these medications after monitoring your symptoms. It is not advisable to do so with help of online advice, as it needs in-person supervision. In addition to this, you can try and follow the steps given below to improve your sleep. These fall under sleep hygiene.

  • Do not sleep in daytime.
  • Avoid taking coffee, tea or any stimulating drink after 6.00 pm.
  • Have a fixed time to go to sleep and wake up at a fixed time, use an alarm clock to wake up.
  • Moderate physical exercise, like walking or swimming every day helps with blood circulation and gives good night sleep.
  • Relaxing activities in evening, watching comedy, or playing a board game with friends or family, helps too.
  • No heavy meal before going to bed; have 3 hours time period between dinner and going to bed.
  • Always change into clean clothes to go to sleep and have a warm shower or wash before going to bed.
Having a good night sleep will also help with concentration. Plenty of fluids, enough exercise and activities generally help with total well being.


................... Advertisement ...................

................... Advertisement ...................




Using 0 of 1024 Possible characters
Choose Topic

................... Advertisement ...................

-------------------------------- Advertisement -----------------------------------